Heavy Snow, Humboldt
- When
- December 28, 3:00 PM PST to December 29, 8:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
SNOTELS reported 11 to 14 inches of new snow.
A winter storm brought heavy snow to northern Nevada above 6000 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought heavy snow to northern Nevada above 6000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 28, 2:10 PM PST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 210 PM PST TUE DEC 28 2010 .SYNOPSIS...A MAJOR WINTER STORM WILL IMPACT NEVADA TONIGHT THROUGH WEDNESDAY NIGHT. EXPECT WIDESPREAD RAIN AND SNOW TO CHANGE TO ALL SNOW TONIGHT...BECOMING HEAVY AT TIMES. A STRONG ARCTIC COLD FRONT WILL RACE THROUGH THE GREAT BASIN WEDNESDAY MORNING...PRODUCING WIDESPREAD SNOW...AND SIGNIFICANT BLOWING AND DRIFTING OF SNOW. TRAVEL WILL BECOME DIFFICULT ACROSS NORTHERN NEVADA ON WEDNESDAY. && .SHORT TERM...TONIGHT THROUGH FRIDAY. HIGH IMPACT WINTER STORM APPEARS ON TRACK THIS AFTERNOON...AND NO CHANGES WERE MADE TO THE WINTER HEADLINES GOING INTO EFFECT AT 4 PM. VERY STRONG STORM IN THE PACIFIC JUST WEST OF EUREKA CALIFORNIA THIS AFTERNOON. AHEAD OF THE STORM...A STRONG TROPICAL FEED OF MOISTURE ORIGINATING FROM NEAR HAWAII WILL BE DIRECTLY AIMED AT NORTHERN NEVADA THIS EVENING AND OVERNIGHT. RADAR IMAGERY THIS AFTERNOON ALREADY SHOWS A RAIN/SNOW MIX DEVELOPING ACROSS WESTERN NEVADA INCLUDING HUMBOLDT COUNTY. EXPECT THIS PRECIP SHIELD TO RAPIDLY EXPAND ACROSS NORTHERN NEVADA BY THIS EVENING...WITH INTENSE OVERRUNNING AND WARM AIR ADVECTION. MODELS CONTINUE TO CRANK OUT IMPRESSIVE QPF VALUES THIS EVENING AND TONIGHT WITH THIS MOISTURE FEED...RANGING FROM ONE HALF INCH TO LOCALLY ONE INCH OF WATER. PRECIP IS A CERTAINTY TONIGHT WITH POPS AT 100%. WHAT HAS TAKEN MORE TIME TO ASSESS ARE THE SPECIFIC SNOW LEVELS FOR THIS HEAVY WAVE OF PRECIP. LATEST THINKING IS THAT WARM AIR ADVECTION WILL RESULT IN SOME RAIN IN THE VALLEYS THIS EVENING... BUT IT WILL BE DIFFICULT TO WARM THE ATMOSPHERE ENOUGH TO SUPPORT RAIN FOR ANY SIGNIFICANT LENGTH OF TIME ABOVE 5000 FEET. AREA OBSERVATIONS SHOW COOL AND RELATIVELY DRY AIR TO THE SOUTHWEST OF ELKO...TO BE INGESTED INTO THE WAA LIFT. WET BULB COOLING EFFECTS EXPECTED TO OVERCOME MUCH OF THE WARMING THROUGH THE COLUMN. 18Z NAM BUFR SOUNDINGS SHOW A SMALL LAYER OF WARM AIR ALOFT NEAR ELKO THIS EVENING AROUND 6-7 PM...WITH THE ATMOSPHERE COLD ENOUGH TO SUPPORT SNOW FOR THE REST OF THIS STORM EVENT. SO...EXPECTING TO LOSE SOME OF THE IMPRESSIVE QPF TO RAIN...BUT NOT VERY MUCH. SNOW LEVEL GRIDS HOVER AROUND 5K FEET THROUGH ABOUT 10 PM...BEFORE FALLING OVERNIGHT. LONG STORY SHORT...MODERATE TO HEAVY SNOW EXPECTED AT MOST VALLEY LOCATIONS LATER TONIGHT INTO WEDNESDAY MORNING WITH SIGNIFICANT ACCUMULATIONS LIKELY. AT SUNRISE WEDNESDAY...WIDESPREAD ACCUMULATING SNOWFALL WILL BE CONTINUING. MODELS HAVE BEEN DISPLAYING VERY GOOD CONTINUITY WITH COLD FRONT PASSAGE TIMING...ENTERING HUMBOLDT COUNTY AROUND 4 AM...ELKO/SPRING CREEK AROUND 7-8 AM...AND ELY AROUND 10 AM. EXPECT TRAVEL CONDITIONS TO DETERIORATE RAPIDLY AS THIS FRONT PASSES. STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL VEER TO NORTHWEST BEHIND IT...AVERAGING 20-30 MPH WITH MUCH HIGHER GUSTS. WIND GUSTS NEAR 50 MPH ARE EXPECTED...ESPECIALLY AT TIME OF FRONT PASSAGE AND IN WIND PRONE LOCATIONS SUCH AS ON THE LEE SIDE OF THE RUBY MOUNTAINS. ATMOSPHERE WILL BE RATHER UNSTABLE AND WELL MIXED WITH GOOD LAPSE RATES...ALL OF WHICH ENCOURAGE HIGHER MOMENTUM TO TRANSFER TO THE SURFACE. ACCUMULATING SNOW EXPECTED TO CONTINUE THROUGH THE FIRST HALF OF WEDNESDAY FOR MOST LOCALES...WITH INTENSE FRONTOGENESIS PRODUCING HEAVY SNOW ALONG THE FRONT ITSELF...FOLLOWED BY SNOW FOR SEVERAL HOURS BEHIND IT. THIS SNOW AND WIND COMBINATION WILL CREATE WHITEOUT/NEAR BLIZZARD CONDITIONS AT MANY LOCATIONS AT TIMES...WEDNESDAY MORNING THROUGH EARLY AFTERNOON. IT IS EMPHASIZED THAT TRAVEL WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE AT THIS TIME...ESPECIALLY IN OPEN EXPOSED AREAS. BY 4 PM WEDNESDAY...SNOW WILL BE TAPERING TO SCATTERED CONVECTIVE SNOW SHOWERS...WITH ACCUMULATING SNOW CONTINUING ON FAVORED NORTHWEST SLOPES SUCH AS SPRING CREEK. SOME FAVORED UPSLOPE LOCATIONS WILL CONTINUE TO ACCUMULATE SNOW WELL INTO THURSDAY MORNING...WHERE STORM TOTAL SNOW AMOUNTS WILL BE EXCESSIVE. ATMOSPHERE WILL BE QUITE UNSTABLE FOR DECEMBER BY WEDNESDAY AFTERNOON AND EVENING AS VERY COLD 524 DM UPPER LOW DIVES INTO NORTHEAST NEVADA. 12Z NAM PROGS 500 MB TEMPS OF -38C AT ELKO WEDNESDAY NIGHT...WITH LIFTED INDICES DROPPING TO NEAR ZERO. ACTUALLY SOME POSITIVE CAPE SHOWING UP DURING THE AFTERNOON WITH SURFACE TEMPS FALLING INTO THE TEENS. SOME SNOW SHOWERS WILL BE QUITE INTENSE WITH LIGHTNING/THUNDERSNOW POSSIBLE ESPECIALLY OVER NORTHEAST NEVADA WEDNESDAY AFTERNOON. DRAMATICALLY COLDER THURSDAY WITH TEMPS STRUGGLING INTO THE TEENS DURING THE AFTERNOON. MORE CONVECTIVE SNOW SHOWERS LIKELY...WITH STRONG LOW HANGING OUT NEARBY IN UTAH. THIS STORM WILL BE IN NO HURRY TO EXIT...WITH NAM SUGGESTING AN ADDITIONAL LOBE OF ENERGY WILL ROTATE AROUND IT INTO NEVADA THURSDAY NIGHT AND FRIDAY. VERY COLD STILL ON FRIDAY WITH MAX TEMPS HOLDING IN THE LOWER TEENS. BT .LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. 500MB PATTERN OVER THE WESTERN CONUS WILL TRANSITION FROM A DEEP TROUGH TO ZONAL SPLIT FLOW BY THE BEGINNING OF NEXT WEEK. MODEL CONFIDENCE IS AVG...W/ GUIDANCE AGREEING ON A SPLIT FLOW PATTERN WITH BELOW AVG TEMPS AND MOSTLY DRY CONDITIONS. NEW YEARS EVE NIGHT DEEP 500MB TROUGH WILL BEGIN TO SLIDE WEST INTO THE PLAINS...WITH WEAKENING 700MB FLOW OVER THE REGION AS 1030MB SURFACE HIGH BUILDS OVER THE INTERMOUNTAIN WEST. LOOKING LIKE DRIER AIR WILL WORK INTO THE REGION CREATING MOSTLY CLEAR SKIES...ALONG WITH 700MB TEMPS AROUND -18C AND FRESH SNOWCOVER ON THE GROUND. MEX GUIDANCE WAS INDICATING LOWS IN THE NEGATIVE TEENS TO 20S...VERY IMPRESSIVE FOR 4 NIGHTS OUT. DUE TO THE FACT THIS BITTERLY COLD AIR IS EXPECTED TO OCCUR ON NEW YEARS EVE NIGHT...DECIDED TO UNDERCUT GUIDANCE BY A FEW DEGREES TO HIGHLIGHT THE THREAT OF THIS ARCTIC AIRMASS. INDIVIDUALS PLANNING ON PARTICIPATING IN ANY OUTDOOR NEW YEAR EVE'S CELEBRATION SHOULD PLAN FOR DANGEROUSLY COLD TEMPERATURES. BY THE WEEKEND SHORT WAVE 500MB RIDGING BUILDS OVER THE SILVER STATE...AS AN AREA OF LOW PRESSURE CUTS-OFF OVER THE CALI COAST. NOT EXPECTING MUCH OF AN IMPACT TO THE AREA WITH THIS SYSTEM...EXCEPT FOR SOME HIGH CLOUDS WHICH COULD HELP MODERATE LOW TEMPS ON SUNDAY AND MONDAY MORNING. OVERALL STILL LOOKS COLD THIS WEEKEND WITH LOWS NEAR ZERO AND HIGHS IN THE 20S. BY THE BEGINNING OF NEXT WORK WEEK TEMPS WILL CONTINUE TO MODERATE AS FLOW BECOMES ZONAL...AND HIGH CLOUDS SPILL INTO THE AREA AHEAD OF THE NEXT PACIFIC SYSTEM. BY TUESDAY THE THREAT OF SNOW WILL INCREASE ONCE AGAIN ACROSS NORTHERN NV AS PACIFIC MOISTURE RETURNS. && .AVIATION...CONDITIONS ARE EXPECTED TO DETERIORATE TO IFR/VLIFR TONIGHT AS SNOW AND BLOWING SNOW MOVE INTO THE AREA...DUE TO A STRONG AREA OF LOW PRESSURE AND SURFACE COLD FRONT SWINGING THROUGH THE GREAT BASIN. CONFIDENCE IS HIGH THAT VLIFR CONDITIONS SHOULD BE EXPECTED EARLY WEDNESDAY MORNING DURING THE PEAK OF THE EVENT...WITH PERIODS OF MODERATE TO HEAVY SNOW AT ALL TAF TERMINALS...EXCEPT KTPH. CONDITIONS WILL BEGIN TO IMPROVE BY MIDDAY WEDNESDAY FROM WEST TO EAST...BUT SNOW SHOWERS ARE EXPECTED TO LINGER UNTIL 00Z. OVERALL EXPECT LARGE IMPACTS TO AVIATION OPERATIONS IN THE GREAT BASIN ON WEDNESDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM PST WEDNESDAY FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY. WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST WEDNESDAY BELOW 5000 FEET FOR HUMBOLDT COUNTY. WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 6 PM PST WEDNESDAY ABOVE 5000 FEET FOR HUMBOLDT COUNTY. WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST WEDNESDAY FOR EXTREME EASTERN ELKO COUNTY. WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM PST WEDNESDAY FOR NORTHERN NYE COUNTY. && 87/95/95
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 304 AM PST TUE DEC 28 2010 NVZ013-030>037-291115- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 304 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A STRONG WINTER STORM IS EXPECTED TO IMPACT THE REGION STARTING LATE THIS AFTERNOON. RAIN IS EXPECTED TO CHANGE COMPLETELY TO SNOW LATE TONIGHT...WITH SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL ACCUMULATIONS OF SNOW ARE EXPECTED ON WEDNESDAY. THE SNOW COMBINED WITH STRONG NORTHWEST WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW...RESULTING IN HAZARDOUS TRAVEL DURING THE DAY ON WEDNESDAY. SEE LATEST WARNING AND ADVISORY PRODUCTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. KNUTSVIG
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
SNOTELS reported 11 to 14 inches of new snow.
SNOTELS reported between 1 and 2 feet of new snow.
SNOTELS reported between 8 and 17 inches of new snow. Wild Horse COOP reported 11 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266108, 266110, 266109.